Indiana, 2012

Damaging Wind in Indiana, July 4, 2012

July 4, 2012 · NWS IND · 1 event in 1 county or zone

A collapsing, isolated air mass thunderstorm produced a wind damage report during the evening of July 4th near the Shelbyville area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A collapsing, isolated air mass thunderstorm produced a wind damage report during the evening of July 4th near the Shelbyville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 4, 7:25 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 4, 7:25 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
825 PM EDT WED JUL 4 2012

.UPDATE...

THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 238 PM EDT WED JUL 4 2012

HIGH PRESSURE WILL GENERALLY BE IN CONTROL THROUGH FRIDAY. A FRONTAL
SYSTEM IS EXPECTED TO DROP SLOWLY SOUTH THROUGH THE AREA OVER THE
WEEKEND AND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL BUILD ACROSS
THE GREAT LAKES IN THE WAKE OF THE FRONTAL PASSAGE.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 825 PM EDT WED JUL 4 2012

PULLED THE THUNDERSTORM CHANCES ACROSS THE SOUTH PER RADAR TRENDS.
OTHERWISE...EXPECTING A DRY NIGHT UNDER SURFACE AND UPPER RIDGE.
PROGGED LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS MOS LOWS
TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
ISSUED AT 238 PM EDT WED JUL 4 2012

MODEL DATA INDICATE WEAK HEIGHT RISES OVER THE NEXT COUPLE OF DAYS
AS HEAT RIDGE..CURRENTLY CENTERED OVER MISSOURI...EXPANDS INTO THE
OHIO VALLEY. THIS EXPANSION APPEARS TO BE TEMPORARY...AS THE RIDGE
BEGINS TO FLATTEN OUT BY THE WEEKEND IN RESPONSE TO A SIGNIFICANT
SYSTEM CROSSING CANADA.

MODEL DATA SUGGEST AIR MASS WILL BE CAPPED OFF FOR THE MOST PART AS
HEIGHTS RISE A BIT. APPEARS POTENTIAL MCS TRACKS WILL REMAIN NORTH
AND EAST OF THE LOCAL AREA...BUT IT WON/T BE TOO FAR AWAY. ALTHOUGH
CAN/T RULE OUT ISOLATED CONVECTION NEAR PEAK HEATING OR AN ERRANT
MCS DROPPING INTO THE AREA OVER THE NEXT FEW DAYS...NEITHER OF THESE
POSSIBILITIES IS WORTH A MENTION IN THE FORECAST AT THIS TIME. THINK
THE BEST CHANCES OF PRECIPITATION DURING THIS PERIOD WILL BE ON
SATURDAY AFTERNOON/NIGHT AS A COLD FRONT ASSOCIATED WITH THE
CANADIAN SYSTEM BEGINS SAGGING INTO THE AREA. WILL GO WITH A DRY
FORECAST THROUGH FRIDAY...AND GO WITH SMALL CHANCE POPS IN THE
NORTHWEST FOR SATURDAY AFTERNOON...AND OVER MOST OF THE AREA
SATURDAY NIGHT.

PROGGED THICKNESSES DON/T CHANGE VERY MUCH OVER THE NEXT FEW
DAYS...ALTHOUGH LESS DIURNAL CLOUD COVER THURSDAY AND FRIDAY MAY
RESULT IN HIGHS A LITTLE WARMER THAN TODAY. WILL GO WITH HIGHS
GENERALLY IN THE 100 TO 105 RANGE THROUGH THE PERIOD...WHICH IS
ABOUT 5-8 DEGREES ABOVE THE GFS MOS. THE GFS MOS LOWS LOOK
REASONABLE AT THIS TIME. HEAT HEADLINES WILL CONTINUE AS IS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 300 PM EDT WED JUL 4 2012

BIG STORY IN THE EXTENDED PERIOD WILL BE A CHANGE IN THE PATTERN
THAT WILL FINALLY BRING A WELL DESERVED BREAK TO THE HEAT WAVE OF
THE LAST WEEK. LARGE UPPER LOW OVER THE CANADIAN MARITIMES WILL
AMPLIFY INTO EARLY NEXT WEEK PROMPTING A LOWERING OF MID LEVEL
HEIGHTS. THIS WILL ALSO FORCE THE UPPER RIDGE WHICH HAS DOMINATED
THE WEATHER OVER THE MIDWEST TO RETROGRADE ALL THE WAY INTO THE
INTERMOUNTAIN WEST.

FLATTENING OF THE RIDGE OVER THE WEEKEND WILL ENABLE A COLD FRONT TO
SLOWLY PROGRESS SOUTH THROUGH THE REGION THROUGH MONDAY...BRINGING
POTENTIAL FOR THUNDERSTORMS TO ALL OF CENTRAL INDIANA. OP GFS
APPEARS TO BE TOO PROGRESSIVE AT THIS POINT IN SENDING THE FRONT
THROUGH THE OHIO VALLEY. PREFER THE SLOWER ECMWF AND GGEM WHICH
WOULD SUGGEST POTENTIAL FOR SCATTERED THUNDERSTORMS SUNDAY AND
MONDAY BEFORE BOUNDARY PULLS FAR ENOUGH AWAY TO THE SOUTH.

BROAD HIGH PRESSURE WILL EXPAND INTO THE REGION BEHIND THE FRONT
WITH DRIER AND COOLER AIR FOR NEXT TUESDAY/WEDNESDAY. HIGH TEMPS IN
THE 90S ON SUNDAY WILL FALL BACK INTO THE MID AND UPPER 80S FOR THE
REMAINDER OF THE PERIOD. LOWS WILL DROP BACK INTO THE 60S.

&&

.AVIATION /DISCUSSION FOR THE 05/00Z TAFS/...
ISSUED AT 649 PM EDT WED JUL 4 2012

VFR THROUGH THE PERIOD.

LARGE DOME OF HIGH PRESSURE REMAINS IN PLACE ACROSS THE REGION.
ISOLATED THUNDERSTORMS DID MANAGE TO FORM SOUTH OF THE SITES THIS
AFTERNOON...BUT HAVE AND WILL NOT IMPACT THEM.

FEW CU EXPECTED TOMORROW AS CONVECTIVE TEMPS ARE EVEN
HIGHER...ANYTHING THAT DOES FORM WILL BE HIGH BASED.

WINDS WILL GENERALLY REMAIN FROM 260 TO 290 DEGREES...AT OR BELOW
10KT. WINDS OVERNIGHT WILL BE LIGHT AND VARIABLE OR EVEN CALM AT
TIMES.

GUIDANCE SUGGESTS SOME POSSIBILITY OF MVFR VISIBILITIES NEAR
DAYBREAK THURSDAY...BUT RECENT TRENDS SUGGEST THIS MAY BE OVERBLOWN.
CANNOT ENTIRELY RULE OUT BRIEF DROPS INTO MVFR TERRITORY...BUT DO
NOT EXPECT SIGNIFICANT RESTRICTIONS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

SYNOPSIS...JAS
NEAR TERM...JAS/MK
SHORT TERM...JAS
LONG TERM....RYAN
AVIATION...NIELD
Hazardous weather outlook, Jul 4, 7:23 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
823 PM EDT WED JUL 4 2012

INZ021-028>031-035>049-051>057-060>065-067>072-051000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
823 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: HOT TEMPERATURES.

HAZARDS: HEAT INDEX VALUES 100 OR MORE.

TIMING: UNTIL 9 PM EDT.

DISCUSSION: TEMPERATURES WILL BE AT LEAST IN THE IN 90S
THROUGH 9 PM EDT AND WILL STILL BE IN THE 80S AT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: HOT CONDITIONS WILL PERSIST THROUGH SATURDAY WITH
AFTERNOON HEAT INDEX VALUES GENERALLY IN THE 105 TO 110 DEGREE
RANGE. THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE AREA FROM
SATURDAY NIGHT THROUGH LATE MONDAY. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

DISCUSSION: A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS
THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Jul 4, 8:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EDT WED JUL 4 2012

INZ056-064-050200-
BARTHOLOMEW-SHELBY-
911 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN BARTHOLOMEW AND
SOUTHERN SHELBY COUNTIES UNTIL 1000 PM EDT...

AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GENEVA...
  FLAT ROCK...
  HOPE...
  HARTSVILLE...
  CLIFFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3935 8569 3926 8569 3926 8588 3951 8588
      3953 8574 3939 8567 3935 8568
TIME...MOT...LOC 0111Z 345DEG 8KT 3945 8580

NIELD

The radar

The Indianapolis radar (KIND), 49 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 4, 8:15 PM EST
Where
Shelby County, 0.87 mi NW of Fenns
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.460, -85.810

Trees were downed and blocking a road in this location due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405633.